0

Flower blue  Haidee wrote over 1 year ago

Hi everyone, I'm a 34 year old female from New Zealand and new to this site.

I had my first DVT in my left leg from my toe up to my IVC (second biggest DVT the Haematologist had ever seen) with a bilateral PE in my lungs in 2006. This DVT was provoked by being very obese at 170kgs and being put on the pill due to Polycystic Ovarian Syndrome.

I had a second DVT in the same leg in 2007 (in my 20s I decided Warfarin was too much of a hassle and stopped taking it) - yes I'll completely take the blame for that DVT and regret not listening to the doctors back then.

Following these DVTs I was genetically tested for all the clotting factors - all came back negative. There is no history of any clotting disorders in my family either.

In 2008 I had a gastric bypass and lost 100kgs and was taken off Warfarin and advised that unless I had any other surgeries or became pregnant my risk of further DVTs was very low.

Fast forward to May 2016 and I developed a third DVT in my left leg following some weight gain and a 1.5 hour flight.

My leg veins are a complete mess and most are completely blocked. My body has grown collateral veins to now carry the blood flow. Doing ultrasounds on my leg take an hour plus due to the web of veins in my leg and things not being 'where they should be'.

I've been advised that I'm probably going to need to be on anticoagulants for the rest of my life. In New Zealand we have two options - Marevan Warfarin and Dabigatran.

I'm an active horse rider and currently on Marevan Warfarin because I know it can be reversed quickly with a Vit K injection if I should ever fall and start bleeding internally/externally. However I know the risks of taking long term Warfarin are not great and having to go to a lab for 2-3 times a week blood tests are annoying.

I've been told Dabigatran is harder to reverse (anywhere from 12 hours to 7 days) and as it is still a new drug on the market, no long term research can be done to know the effects of long term use. But on the positive side - no more INR testing.

1 - Are any of you taking Dabigatran?
2 - Do you have any experiences on how long it took to reverse the Dabigatran if you did have a bleed/needed surgery etc?
3 - Given my high risk activity of horse riding do you think my doctor and I have made the right call with sticking to Warfarin?
4 - Have any of you had more than 3x DVTs and managed to not be on lifelong Warfarin - how did you get around this?

Category: Blood Clots

Total Views: 667

Total Comments: 2

Disclaimer


All Comments (2)

Comment on this post  



0

Black f1  Admiral - - posted 11 months ago

Hello, painful aren't they...I have had 5 arterial clots and 6 DVT's, + PAD, DVT Hypertension, Epidiymitis, and a few other minors....If my INR is in the 2 range, I get clots, and most who have had clots are to be in 2-3 range, I must be 3.0-3.5....I study everything I eat, Itry to stay away from Vit. K.......Vit E is a natural blood thinner.....My 1st --3 DVT's, all at the same time, left leg 2008, From 2008-2012 no clots, high Vit.E diet, then I changed my diet , less Vit E and BANG---more clots---study foods with High Vit.E and Low vit. K

Reply to Admiral

0

Fantasy avatar 7  Jaci - (12) - posted over 1 year ago

Please research it thoroughly before you start taking it. The Drugs website will provide a complete insert reprint (what is found in a PDR for doctors) Look at the side effects section and there will be a chart of what it was, percentage of test patients that had it (both those taking the drug and a placebo). Then discuss with your clinician any of the side effects. Coumadin has 3 side effects: Nausea, loss of appetite, or stomach/abdominal pain. These are very rare. Anything else is a symptom of being over or under medicated (bruising, headaches). ALL ARE SERIOUS and if they should occur you should go to the ER. I also don't understand why you are having your blood take 2-3 times a month.

FYI here is the FDA's report on Dabigatran:
http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm467300.htm

If you will read my story, my doctor's and my own oversight was not to leave me on coumadin after my second DVT. Disastrous results ensued. So yes you will be on coumadin for life. One thing you might want to do is petition your insurance for a meter so you can do your own INR testing.

As far as riding a horse. I do, the only problem I had was falling off and breaking my arm in two places last year and having to have surgery. One Vit. K shot and I was in the O.R., Lovenox bridging for one week and I was back on my regular coumadin dose.

Good luck

Reply to Jaci

Start managing your Warfarin Register for Free